Reported Adverse Drug Reaction Cases
- Savage RL, Highton J, Boyd IW, Chapman P. Pneumonitis associated with leflunomide: a profile of New Zealand and Australian reports. Intern Med J 2006; 36: 162-169.
Leflunomide and interstitial lung disease
Leflunomide is a disease-modifying anti-rheumatic drug (DMARD) for the treatment of rheumatoid arthritis, which has been available in Australia since 2000. A recent publication described 7 Australian and 7 New Zealand reports of pneumonitis in association with leflunomide.1
To date, ADRAC has received 669 reports associated with the use of leflunomide, of which 142 reports involved respiratory symptoms. Twenty two reports describe one or more of the following serious reactions: pneumonitis (8), interstitial lung disease (9), lung infiltration (4), or pulmonary fibrosis (3). Although these 22 reports have used different medical terms, it is likely they have all reported the same condition, commonly called interstitial lung disease (ILD).
Among the 22 reports of ILD possibly associated with leflunomide, 16 females and 6 males were affected. Their age ranged from 52 to 84 years. Four patients died. Leflunomide was administered concomitantly with methotrexate in the majority of reports (16 out of 22) and it is difficult to identify the relative contributions of each medicine to the reaction. In 6 of these reports however, methotrexate had been used long term without problems. In the 6 reports in which methotrexate was not used, leflunomide was the only medicine suspected of causing the interstitial lung disease. Eight patients required ICU admission for intubation and ventilatory support. Objective evidence of ILD with either CT scan or biopsy was mentioned in 8 reports. The time to onset ranged from 2 weeks to 25 months but the majority of the cases had an onset of 3 to 5 months following the commencement of leflunomide.
Interstitial lung disease is a potentially fatal disorder which may occur at any time during therapy with leflunomide and with variable clinical presentation. The pulmonary status of patients should be evaluated prior to initiation of leflunomide and patients should be closely monitored during treatment. Discontinuation of leflunomide should be considered if new onset or worsening pulmonary symptoms such as cough and dyspnoea emerge.Reference
Australian Adverse Drug Reactions Bulletin, Volume 25, Number 6, December 2006